Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Asymptotics for minimal discrete energy
on the sphere

Authors: A. B. J. Kuijlaars and E. B. Saff
Journal: Trans. Amer. Math. Soc. 350 (1998), 523-538
MSC (1991): Primary 52A40; Secondary 31C20, 41A60
MathSciNet review: 1458327
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the energy of arrangements of $N$ points on the surface of the unit sphere $S^d$ in $\mathbf{R}^{d+1}$ that interact through a power law potential $V = 1/r^s \!,$ where $s > 0$ and $r$ is Euclidean distance. With $\mathcal{E}_d(s,N)$ denoting the minimal energy for such $N$-point arrangements we obtain bounds (valid for all $N$) for $\mathcal{E}_d(s,N)$ in the cases when $0 < s < d$ and $2 \leq d < s$. For $s = d$, we determine the precise asymptotic behavior of $\mathcal{E}_d(d,N)$ as $N \rightarrow \infty$. As a corollary, lower bounds are given for the separation of any pair of points in an $N$-point minimal energy configuration, when $s \geq d \geq 2$. For the unit sphere in $\mathbf{R}^3$ $(d = 2)$, we present two conjectures concerning the asymptotic expansion of $\mathcal{E}_2(s,N)$ that relate to the zeta function $\zeta _L(s)$ for a hexagonal lattice in the plane. We prove an asymptotic upper bound that supports the first of these conjectures. Of related interest, we derive an asymptotic formula for the partial sums of $\zeta _L(s)$ when $0 < s < 2$ (the divergent case).

References [Enhancements On Off] (What's this?)

  • 1. J. Beck and W. Chen, Irregularities of distribution, Cambridge Univ. Press, Cambridge, 1987. MR 88m:11061
  • 2. A. A. Berezin, Asymptotics for the maximum number of repulsive particles on a spherical surface, J. Math. Phys. 27 (1986), 1533-1536. MR 87j:31010
  • 3. B. Bergersen, D. Boal and P. Palffy-Muhoray, Equilibrium configurations of particles on a sphere: the case of logarithmic interactions, J. Phys. A: Math. Gen. 27 (1994), 2579-2586.
  • 4. H. F. Blichfeldt, A new principle in the geometry of numbers, with some applications, Trans. Amer. Math. Soc. 15 (1914), 227-235.
  • 5. D. Borwein, J. M. Borwein, R. Shail and I. J. Zucker, Energy of static electron lattices, J. Phys. A: Math. Gen. 21 (1988), 1519-1531. MR 89f:82070
  • 6. J. Bourgain and J. Lindenstrauss, Distribution of points on spheres and approximation by zonotopes, Israel J. Math. 64 (1988), 25-31. MR 90g:46021
  • 7. H. Cohn, Advanced Number Theory, Dover, New York, 1980. MR 82b:12001
  • 8. J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, second edition, Springer-Verlag, New York, 1993. MR 93h:11069
  • 9. B. E. J. Dahlberg, On the distribution of Fekete points, Duke Math. J. 45 (1978), 537-542. MR 80c:31003
  • 10. T. Erber and G. M. Hockney, Equilibrium configurations of $N$ equal charges on a sphere, J. Phys. A: Math. Gen. 24 (1991), L1369-L1377.
  • 11. L. Glasser and A. G. Every, Energies and spacings of point charges on a sphere, J. Phys. A: Math. Gen. 25 (1992), 2473-2482.
  • 12. W. Habicht and B. L. van der Waerden, Lagerung von Punkten auf der Kugel, Math. Ann. 123 (1951), 223-234. MR 13:154d
  • 13. E. Landau, Ausgewählte Abhandlungen zur Gitterpunktlehre, VEB Deutscher Verlag der Wissenschaften, Berlin, 1962. MR 27:112
  • 14. N. S. Landkof, Foundations of Modern Potential Theory, Grundl. math. Wiss. vol. 180, Springer-Verlag, Berlin, 1972. MR 50:2520
  • 15. T. W. Melnyk, O. Knop and W. R. Smith, Extremal arrangements of points and unit charges on a sphere: equilibrium configurations revisited, Can. J. Chem. 55 (1977), 1745-1761. MR 56:2848
  • 16. C. Müller, Spherical Harmonics, Lect. Notes. Math. 17, Springer-Verlag, Berlin, 1966. MR 33:7593
  • 17. E. A. Rakhmanov, E. B. Saff and Y. M. Zhou, Minimal discrete energy on the sphere, Mathematical Research Letters 1 (1994), 647-662. MR 96e:78011
  • 18. E. A. Rakhmanov, E. B. Saff and Y. M. Zhou, Electrons on the sphere, In: Computational Methods and Function Theory (R.M. Ali, St. Ruscheweyh and E.B. Saff, Eds.), World Scientific, 1995, pp. 111-127. MR 97h:78013
  • 19. I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108. MR 3:232c
  • 20. M. Shub and S. Smale, Complexity of Bezout's theorem III: Condition number and packing, J. Complexity 9 (1993), 4-14. MR 94g:65152
  • 21. G. Szeg\H{o}, Orthogonal Polynomials, Amer. Math. Soc., Providence RI, 1967. MR 46:9631
  • 22. B. L. van der Waerden, Punkte auf der Kugel, drei Zusätze, Math. Ann. 125 (1952), 213-222. MR 14:401c
  • 23. G. Wagner, On the means of distances on the surface of a sphere (lower bounds), Pacific J. Math. 144 (1990), 389-398. MR 91e:52014
  • 24. G. Wagner, On the means of distances on the surface of a sphere II (upper bounds), Pacific J. Math. 153 (1992), 381-396. MR 93b:52007

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 52A40, 31C20, 41A60

Retrieve articles in all journals with MSC (1991): 52A40, 31C20, 41A60

Additional Information

A. B. J. Kuijlaars
Affiliation: Faculteit Wiskunde en Informatica, Universiteit van Amsterdam, Plantage Muidergracht 24, 1018 TV Amsterdam, The Netherlands
Address at time of publication: Department of Mathematics, City University of Hong Kong, 83 Tat Chee Avenue, Kowloon, Hong Kong

E. B. Saff
Affiliation: Institute for Constructive Mathematics, Department of Mathematics, University of South Florida, Tampa, Florida 33620

Received by editor(s): October 9, 1995
Additional Notes: The first author is supported by the Netherlands Foundation for Mathematics SMC with financial aid from the Netherlands Organization for the Advancement of Scientific Research (NWO). This research was done while visiting the University of South Florida, Tampa
The research of the second author is supported, in part, by the U.S. National Science Foundation under grant DMS-9501130.
Article copyright: © Copyright 1998 American Mathematical Society